WoundReference improves clinical decisions
 Choose the role that best describes you
Tejwani A, Wu S, Jia Y, Agulnik M, Millender L, Lacouture ME, et al.
Cancer. Date of publication 2009 Mar 15;volume 115(6):1286-99.
1. Cancer. 2009 Mar 15;115(6):1286-99. doi: 10.1002/cncr.24120. Increased risk of high-grade dermatologic toxicities with radiation plus epidermal growth factor receptor inhibitor therapy. Tejwani A(1), Wu S, Jia Y, Agulnik M, Millender L, Lacouture ME. Author information: (1)Tulane University School of Medicine, New Orleans, Louisiana, USA. BACKGROUND: The addition of epidermal growth factor receptor (EGFR) inhibitors to radiotherapy has produced increased locoregional control and has reduced mortality from various solid tumors with few additional toxicities. Although anecdotal reports have suggested increased radiation dermatitis, the overall effect of these regimens on dermatologic toxicities has not been ascertained. METHODS: Dermatologic toxicity data were analyzed from abstracts presented at the annual meetings of the American Society of Clinical Oncology, the American Society of Therapeutic Radiology and Oncology, Cochrane Collaboration, MEDLINE, and EMBASE databases. Phase 1, 2, and 3 trials that reported on radiation dermatitis, rash, and mucositis were included. Collaborative group, phase 3, randomized radiotherapy and chemoradiation trials served as controls. The summary incidence rate and relative risk were calculated using a random-effects or fixed-effects model, depending on the heterogeneity of included studies. RESULTS: The summary incidence of high-grade radiation dermatitis in patients who received radiation plus EGFR inhibitors was 31.3% (95% confidence interval [95% CI], 17.7%-49.1%), rash in 16.1% (95% CI, 12.8%-20.1%), and mucositis occurred in 52.7% (95% CI, 38.1%-66.9%). When the combination of radiotherapy plus EGFR inhibitors was compared with radiation alone, the risk ratio for radiation dermatitis was 2.38 (95% CI, 1.8-3.2; P<.001), rash was 3.01 (95% CI, 2.0-4.6; P<.001), for mucositis it was 1.76 (95% CI, 1.5-2.0; P<.001), suggesting that there was an increased risk of dermatologic toxicities with the combined regimen. CONCLUSIONS: EGFR inhibitors combined with radiation were associated with a significant increase in the risk for high-grade radiation dermatitis, rash, and mucositis. Although increased rash is expected with EGFR inhibitors, in-field dermatitis and mucositis represent new safety concerns. Improved reporting and management strategies are critical for quality of life and the optimization of radiation plus EGFR inhibitor protocols. Copyright (c) 2009 American Cancer Society. DOI: 10.1002/cncr.24120 PMID: 19170238 [Indexed for MEDLINE]
Appears in following Topics:
Radiation-induced Cutaneous Damage - Introduction and Assessment